Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 43, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 11, 2000, 9:48 PM CDT for Delaware County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 11, 2000, 9:48 PM CDT (02:48 UTC)
- Expired
- May 11, 2000, 10:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 130 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 10:40 PM CDT | Thunderstorm Wind 61 M | Colesburg, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 6:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2323 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
927 WUUS53 KDVN 120248 SVRMLI IAC055-120330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 948 PM CDT THU MAY 11 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELAWARE COUNTY IN NORTHEAST IOWA * UNTIL 1030 PM CDT * AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS EXTENDING FROM DUNDEE TO ONEIDA AND COLESBURG. THE THUNDERSTORMS WERE MOVING EAST AT 20 MPH...WHILE THE LINE WAS NEARLY STATIONARY. THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING TORNADOES. * SOME LOCATIONS IN THE WARNING INCLUDE TWIN BRIDGES PARK... PETERSBURG...ONEIDA...FOUNTAIN SPRINGS PARK...EDGEWOOD...DUNDEE... COLESBURG AND BACKBONE STATE PARK SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL *ENTER TIME*. REMEMBER SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4264 9160 4251 9160 4254 9114 4265 9116
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:55 PM CDT, 6 hours 53 minutes earlier.
Area forecast discussion, May 11, 2:55 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 255 PM CDT THU MAY 11 2000 LATEST SFC AND MSAS ANALYSIS INDICATING SFC LOW CURRENTLY PUSHING INTO FAR WEST CENTRAL IA...FLANKED BY PRESSURE RISE/FALL COUPLETS WITH RISE BULLSEYE OVER CENTRAL NE...AND FALLS OVER NORTHEAST IA...SHOWING WAY OF SFC LOW PROPAGATION. VIS LOOP SHOWS STUBBORN LOW STRATOCU BEING TRAPPED BY STRONG WAA/INVERSIONS AT H85-H7. BREAKS RAPIDLY BUILDING ACRS FAR WESTERN CWA HOWEVER...AND TODAY/S HIGHS MAY NOT BE UNTIL AROUND 6 PM OR SO AS SUN BREAKS OUT THIS EVENING AND WARM FRONT SWINGS NORTH ACRS CWA WITH STRONG SOUTHWESTERLY WARMING SFC WIND BEHIND IT. LAPS INDICATING CAPES ACRS SOUTHEAST IA AREA ALREADY PUSHING 5K J/KG...BUT THE CIN EVEN MORE IMPRESSIVE AS STRONG WAA IN THE H85-H7 LAYER CONTINUES TO STRENGTHEN LID OVER BOILING CALDRON. SFC BAROCLINICITY IMPRESSIVE FROM NORTHWEST INTO EAST CENTRAL IA. COOL TEMPS IN THE 50S AND 40S ACRS THE NORTHERN PLAINS ALSO NOTED...WAITING TO EVENTUALLY SPILL ACRS THE AREA LATE TOMORROW. MAIN FORECAST CONCERNS THIS PACKAGE CONTINUE TO REVOLVE AROUND IMPRESSIVE AND DYNAMIC SPRING SYSTEM AND ASSOCIATED THUNDERSTORM CHCS... INITIATION AND SEVERE POTENTIAL...AND TEMPS. SHORT RANGE MODELS DOING WELL AT 18Z WITH SFC LOW OVER NE/IA BORDER. SFC LOW WILL LOOK TO PROGRESS INTO CENTRAL IA BY 00Z THIS EVENING...WITH TRIPLE POINT NORTH OF DSM. SYSTEM THEN LOOKS TO PROGRESS TO A GENERAL DBQ VCNTY AROUND 06Z FRI. MODELS DO HAVE SOME MINOR HANDLING DIFFERENCES...BUT GENERAL SOLUTION HAS COLD FRONT ASSOCIATED WITH SFC LOW LOOKING TO ENCROACH ON FAR NORTHWEST PORTIONS OF CWA BY 06Z. FRONT THEN TEMPORARILY HANGS ACRS THE CWA FROM NORTHEAST-TO-SOUTHWEST AS LOW PRESSURE ENERGY TRANSFER TAKES PLACE TO DEVELOPING MAIN LOW OVER NORTHERN MN...AND ADDITIONAL WAVE DEVELOPS ON FRONT ACRS NORTHWEST MO/ NORTHEAST KS. WITH DEVELOPING COLD PUSH FROM THE NORTHWEST THAT MODELS MAY BE UNDER-PLAYING...LIKE QUICKEST ETA WITH FROPA EAST OF CWA BY 00Z SAT...IF NOT EVEN SOONER. COOLING NORTHWEST FLOW THEN TO TAKE OVER LATE FRI AFTERNOON AND INTO FRI NIGHT. TRICKY PART IS TIMING CONVECTION INITIATION TONIGHT AND ENDING FOR TOMORROW. STRONG H7 CAP/INHIBITION LOOKS TO HOLD BY ALL THREE MODELS THROUGH AT LEAST 06Z FRI...BEFORE ERODING ACRS THE NORTHWEST AND NORTHERN CWA. 40-50 KT LLJ LOOKS TO KEEP HIGH THTA-E INFLUX ACRS CWA GOING UNTIL 12Z FRI...WITH 4K+ J/KG CAPES CONTINUING TO SWEEP ACRS CWA AS NIGHT PROGRESSES. BUOYANCY PROGGED TO RUN HIGH THRU 18Z FRI AS WELL. THUS AIRMASS A LOADED POWDER KEG TONIGHT...WAITING FOR A TRIGGER TO SET OFF CHANCE FOR SEVERE CONVECTIVE ACTIVITY. THIS APPEARS TO BE IN THE FORM OF SFC FRONT AND TRIPPLE POINT ENCROACHING ON CWA TONIGHT....AS WELL AS WEAK SHORTWAVE ADVECTING ACRS AREA. TIMING AGAIN THE QUESTION... AS STRONG CAP AND LAGGING MID LEVEL COOLING MAY FORCE ACTIVITY NOT TO ERUPT UNTIL LATER TONIGHT. WITH SFC SYSTEM AND SHORTWAVE/SOME COOLING ALOFT...FEEL NORTHWEST AND NORTHERN CWA MOST AT RISK OF FIRST ACTIVITY...BUT MAY NOT BE UNTIL AROUND 06Z. IF SOMETHING BUSTS EARLIER...COULD BE EXPLOSIVE DEVELOPMENT EARLIER THIS EVENING ALONG AND NORTH OF WARM FRONT OVER NORTHERN CWA. SOUTHEAST THIRD OF CWA WITH STUBBORN CAP MAY NOT SEE A DROP TONIGHT...WITH BEST CHANCE FRI MORNING AND MIDDAY AS SFC WAVE RIPPLES UP FROM THE SOUTHWEST ALONG FRONT... ERODING CAP. WILL SPLIT UP ZONES FOR TIMING AND TRYING TO TREND ACTIVITY FROM NORTHWEST TO SOUTHEAST. GUIDANCE LOWS FOR TONIGHT LOOK WAY TOO COOL EAST OF FRONTAL BOUNDARY WITH SUCH HIGH DPTS AND SFC WINDS. FRI TEMPS AGAIN TRICKY WITH BOUNDARY TIMING AND PRECIP PLAYING FACTORS. EAST CWA COULD BE VERY WARM...WHILE FAVORING FASTER FRONTAL PUSH...WEST CWA COULD HAVE HIGHS DURING LATE MORNING BEFORE DOWNWARD COOLING TREND TAKES PLACE THROUGH THE AFTERNOON. LIKE PREVIOUS SHIFT OF ENDING PRECIP ACRS CWA FROM WEST TO EAST FRI AFTERNOON...EXCEPT EAST 2/3'S WHERE ACTIVITY SHOULD GO MOST OF DAY. COOLING TREND WILL KICK IN ERNEST FRI NIGHT AND SAT. STRONG H85 CAA BRINGS 0 C ISOTHERM TO BRL BY 00Z SUNDAY...WITH AVN HINTING AT SUB ZERO H85 READINGS ACRS THE FAR NORTHERN CWA. EVEN COOLER FAN HIGHS FOR SAT LOOK TOO OPTIMISTIC WITH SUCH STRONG LLVL CAA AND EVENTUAL CLOUD COVER AND INSTABILITY SHOWERS...MID 50S MAY BE TOO WARM. ...EXTENDED...SUN-MON-TUE... MORE EXTENDED MODELS HAVE COME AROUND MORE IN AGREEMENT WITH EARLIER AVN AND UKMET RUNS IN ADVERTISING WEEKEND COOL DOWN BEHIND NORTHERN VORTEX PROGRESSING TO JAMES BAY. MRF...EUROPEAN...AND CANADIAN GEM CONTINUE WITH LARGE CANADIAN SFC HIGH ACRS THE MIDWEST OF SUN INTO EARLY MON....PROVIDING DRY WX. MORE MODELS NOW BRING 0 C H85 ISOTHERM INTO SOUTHERN CWA BY 12Z SUN. AFTER VERY CHILLY SUNDAY MORNING LOWS... TEMPS LOOK LIKE THEY WILL HAVE TROUBLE RECOVERING INTO THE 60S...BUT MID MAY INSOLATION SHOULD HELP. MODELS CONTINUE TO EJECT S/W ENERGY OUT OF LARGE CA CUT-OFF LOW AND INDUCING ROCKIES LEE-SIDE CYCLOGENESIS OVER FAR WEST CENTRAL PLAINS BY 12Z MON. ASSOCIATED WAA AND WARM FRONTAL BOUNDARY STILL LOOKS TO LIFT ACRS IA ON MON WITH SHOWER/TSRA CHANCE. EVEN WITH WAA CLOUDS AND SOME PRECIP...SOME TEMP RECOVERY TO HAPPEN ON MON. RETURN FLOW AND WEST GULF MOISTURE TO INCREASE IN SOUTHERLY FLOW UP MS RVR VALLEY ON TUE...AHEAD OF DEEPENING PLAINS SFC LOW. WILL KEEP SHOWER/TSRA CHANCE GOING INTO TUE. ALTHOUGH LLVL THERMAL PARAMETERS CONTINUE TO INCREASE IN RETURN FLOW...MORE MOIST PROFILES AND PRECIP CHANCES MAY LEAD TO UNDER-CUTTING FMR HIGH VALUES SOMEWHAT FOR TUE. .DVN... IA...NONE. IL...NONE. MO...NONE. JDH
In the hours before
Local storm report, May 11, 8:19 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CDT THU MAY 11 2000
TIME(CDT) ...CITY LOCATION... ST ...EVENT/REMARKS..........
DATE(CDT) ...COUNTY LOCATION...
0738 PM W OF JESUP IA TORNADO
05/11/00 BUCHANAN W OF JESUP MOVG EAST
FROM SPOTTER
0745 PM 5NW JESUP IA TORNADO
05/11/00 BUCHANAN MOVG EAST
FROM EMERGENCY MANAGER
0745 PM 5NW JESUP IA 1.50 INCH HAIL
05/11/00 BUCHANAN ESTIMATED
FROM EMERGENCY MANAGER
0752 PM N OF FAIRBANK IA TORNADO
05/11/00 BUCHANAN MOVING EAST
FROM EMERGENCY MANAGER
0752 PM FAIRBANK IA WIND DAMAGE
05/11/00 BUCHANAN FROM EMERGENCY MANAGER
0752 PM FAIRBANK IA 1.75 INCH HAIL
05/11/00 BUCHANAN GOLFBALL HAIL
FROM EMERGENCY MANAGER
0755 PM 5NW JESUP IA TORNADO
05/11/00 BUCHANAN MULTIPLE VORTEX TORNADO
FROM SPOTTER
0759 PM NEAR FAIRBANK IA TORNADO
05/11/00 BUCHANAN ON GROUND FROM KCRG HELO
0759 PM 4S FAIRBANK IA TORNADO
05/11/00 BUCHANAN FROM EMERGENCY MANAGER
0815 PM FAIRBANK IA 70 MPH WIND
05/11/00 BUCHANAN FROM SPOTTER
0819 PM SE OF LITTLETON IA TORNADO
05/11/00 BUCHANAN BETWEEN LITTLETON AND
OTTERVILLE
NCLocal storm report, May 11, 8:50 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 850 PM CDT THU MAY 11 2000 TIME(CDT) ...CITY LOCATION... ST ...EVENT/REMARKS.......... DATE(CDT) ...COUNTY LOCATION... 0830 PM 1S HAZLETON IA TORNADO 05/11/00 BUCHANAN PUBLIC REPORT
Local storm report, May 11, 8:53 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 853 PM CDT THU MAY 11 2000 TIME(CDT) ...CITY LOCATION... ST ...EVENT/REMARKS.......... DATE(CDT) ...COUNTY LOCATION... 0840 PM FAIRBANK IA HEAVY RAIN 05/11/00 BUCHANAN 3 INCH RAIN FROM CO-OP
Local storm report, May 11, 9:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 PM CDT THU MAY 11 2000
TIME(CDT) ...CITY LOCATION... ST ...EVENT/REMARKS..........
DATE(CDT) ...COUNTY LOCATION...
0913 PM PEOSTA IA WIND
05/11/00 DUBUQUE 40-50 MPH WINDS
FROM SPOTTERLocal storm report, May 11, 9:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT THU MAY 11 2000
TIME(CDT) ...CITY LOCATION... ST ...EVENT/REMARKS..........
DATE(CDT) ...COUNTY LOCATION...
0934 PM NORTHERN BUCHANAN IA FLOODING
05/11/00 BUCHANAN 3.5 INCHES OF RAIN WITH
STREAMS OUT OF BANKS
FROM EMERGENvCY MANAGERThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:31 PM CDT | Tornado Warning | DVN | Buchanan | 29 min |
| May 11, 7:58 PM CDT | Tornado Warning | DVN | Buchanan | 32 min |
| May 11, 8:30 PM CDT | Tornado Warning | DVN | Buchanan | 45 min |
| May 11, 9:06 PM CDT | Tornado Warning | DVN | Delaware | 39 min |
| May 11, 9:19 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 41 min |
| May 11, 10:42 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 48 min |
| May 12, 12:56 AM CDT | Severe Thunderstorm Warning | DVN | Benton | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.